Alert archive / California / Frost Advisories in 2021

Frost Advisory 1, NWS Sacramento, CA

March 15, 2021

NWS Sacramento, CA issued this frost advisory at Mar 15, 2021, 1:31 PM PDT. It took effect at Mar 16, 2021, 4:00 AM PDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 15, 2021, 1:31 PM PDT (20:31 UTC)
In effect from
Mar 16, 2021, 4:00 AM PDT
Expired
Mar 16, 2021, 10:00 AM PDT
In force
6 hr
Issued by
NWS Sacramento, CA

The text

As transmitted.

956 
WWUS76 KSTO 152031
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
131 PM PDT Mon Mar 15 2021

...Areas of Frost in the Sacramento Valley and Surrounding Areas
Tuesday Morning...

.Skies are forecast to clear and winds diminish tonight setting 
the stage for strong overnight cooling behind a cold low pressure 
system dropping south of the region. There is a high probability 
for temperatures to drop into the low to mid 30s for 3 to 5 hours
late tonight and early Tuesday morning resulting in frost to form
during that time. 

Apricots, pears, plums, peaches, and possibly cherries and prunes
could be susceptible to frost damage. Nut trees are not likely to
be impacted. 


CAZ015>019-066-067-161700-
/O.NEW.KSTO.FR.Y.0001.210316T1100Z-210316T1700Z/
Northern Sacramento Valley-Central Sacramento Valley-
Southern Sacramento Valley-Carquinez Strait and Delta-
Northern San Joaquin Valley-Northeast Foothills/Sacramento Valley-
Motherlode-
Including the cities of Redding, Red Bluff, Chico, Oroville, 
Marysville/Yuba City, Sacramento, Fairfield/Suisun, Stockton, 
Modesto, Paradise, Grass Valley, and Jackson
131 PM PDT Mon Mar 15 2021

...FROST ADVISORY IN EFFECT FROM 4 AM TO 10 AM PDT TUESDAY...

* WHAT...Low temperatures as low as 30 to 35 will result in frost
  formation.

* WHERE...Sacramento Valley, Carquinez Strait and Delta, Northern
  San Joaquin Valley, Portions of the Northeast Foothills of the
  Sacramento Valley and Mother Lode. 

* WHEN...From 4 AM to 10 AM PDT Tuesday.

* IMPACTS...Frost could harm sensitive outdoor vegetation if left
  uncovered, and could mar the appearance of fruits and  
  vegetables. 

*ADDITIONAL DETAILS...Chilly overnight and early morning
 temperatures are expected again Wednesday morning with low
 temperatures just slightly higher in most locations. 
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
2 follow-up statements
992 
WWUS76 KSTO 160900
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
200 AM PDT Tue Mar 16 2021

CAZ015>019-066-067-161700-
/O.CON.KSTO.FR.Y.0001.210316T1100Z-210316T1700Z/
Northern Sacramento Valley-Central Sacramento Valley-
Southern Sacramento Valley-Carquinez Strait and Delta-
Northern San Joaquin Valley-Northeast Foothills/Sacramento Valley-
Motherlode-
Including the cities of Redding, Red Bluff, Chico, Oroville, 
Marysville/Yuba City, Sacramento, Fairfield/Suisun, Stockton, 
Modesto, Paradise, Grass Valley, and Jackson
200 AM PDT Tue Mar 16 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM PDT THIS
MORNING...

* WHAT...Temperatures as low as the upper 20s to mid 30s will 
  result in frost formation.

* WHERE...Sacramento Valley, Carquinez Strait and Delta, Northern
  San Joaquin Valley, Portions of the Northeast Foothills of the
  Sacramento Valley and Motherlode.

* WHEN...Until 10 AM PDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered. Apricots, pears, plums, peaches, and possibly 
  cherries and prunes could be susceptible to frost damage. Nut 
  trees are not likely to be impacted.

* ADDITIONAL DETAILS...Chilly overnight and early morning  
  temperatures are expected again Wednesday morning with low 
  temperatures just slightly higher in most locations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
915 
WWUS76 KSTO 161706
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
1006 AM PDT Tue Mar 16 2021

CAZ015>019-066-067-161815-
/O.EXP.KSTO.FR.Y.0001.000000T0000Z-210316T1700Z/
Northern Sacramento Valley-Central Sacramento Valley-
Southern Sacramento Valley-Carquinez Strait and Delta-
Northern San Joaquin Valley-Northeast Foothills/Sacramento Valley-
Motherlode-
Including the cities of Redding, Red Bluff, Chico, Oroville, 
Marysville/Yuba City, Sacramento, Fairfield/Suisun, Stockton, 
Modesto, Paradise, Grass Valley, and Jackson
1006 AM PDT Tue Mar 16 2021

...FROST ADVISORY HAS EXPIRED...

By mid to late morning, temperatures have warmed into the 40s and
the threat of frost is over. 

Although it will be chilly later tonight and Wednesday morning 
increasing cloudiness is expected to limit the areal coverage of 
frost in the Valley and surrounding foothills. The issuance of
another frost advisory for late tonight and Wednesday morning is 
not anticipated.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this frost advisory went out at Mar 15, 3:05 AM PDT, 10 hours 26 minutes earlier.

Area forecast discussion, Mar 15, 3:05 AM PDT, 10 hours 26 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
305 AM PDT Mon Mar 15 2021

.SYNOPSIS...
Showers will linger across the region today, especially over the
mountains where difficult travel conditions will persist. Dry
weather is forecast for Tuesday and Wednesday before renewed
precipitation chances return on Thursday.

&&

.DISCUSSION...
Satellite imagery shows the cold mid/upper low closing off over
NorCal early this morning as the trough gradually moves
southeast. Radar indicates moderate, to occasionally heavy,
precipitation continuing over the west slopes of the northern
Sierra, but widespread precipitation has mostly cleared out of the
Central Valley. Caltrans traffic cameras indicate significant
accumulating snow on many of the mountain highways, especially in
across the northern Sierra.

The system will drop southeastward across the region today. HREF
still indicating several more hours of 1-2 inch/hour snowfall
rates over the northern Sierra/southern Cascade Range this
morning. However, HREF and CAMS indicate a general trend toward
decreasing snow over the northern Sierra by mid to late morning,
so if trends follow the guidance we may be able to drop some of
the winter weather products a bit earlier. Stay tuned.

CAMS indicate scattered showers will accompany the low as it moves
south today, so renewed shower threat will be possible across the
Sacramento region around late morning into the early afternoon. At
this point, it's looking like the main chance for isolated
thunderstorms will be later this afternoon across the southern
Motherlode as the system drops south. Small hail and brief heavy
rain would be the primary threats.

Dry and milder weather returns for Tuesday and Wednesday, though
temperatures will still be a little below average for mid-March.
The next system approaches Thursday, but cluster analysis of the
ensemble data indicate that most precipitation will likely hold
off until later Thursday or Thursday night when travel impacts
will likely return to the higher elevation roads.

&&

.EXTENDED DISCUSSION (Friday THROUGH Monday)...
Upper level troughing will be set up along the west coast for the
start of the extended period. The best chances for precip look to
come Thursday night into Friday as a cold front tracks through
the area, although ensembles are struggling with the timing and we
may see this change. Shower chances are going to continue on
Friday as the trough axis pushes through. Mainly dry weather is
then expected on Saturday with additional shower chances mainly
over the mountains on Sunday as short wave trough tacks into the
PacNW and just to our east. With the troughing in place we will
see cooler than average daytime highs. -CJM

&&

.AVIATION...
Overall we will see VFR conditions at the TAF sites today. BKN to
OVC clouds 035-080 into the afternoon and evening before
clearing. Isolated showers mainly for the southern terminals
through 0z. IFR/LIFR over the mountains due to low cigs and
moderate snow becoming snow showers after 14z. Snow levels
1500-2500 feet. Southerly winds become northerly with gusts up to
20 knots possible in the northern Sac Valley.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 5 PM PDT this afternoon for Burney
Basin / Eastern Shasta County-West Slope Northern Sierra Nevada-
Western Plumas County/Lassen Park.

Winter Weather Advisory until noon PDT today for Mountains
Southwestern Shasta County to Western Colusa County.

Winter Storm Warning until noon PDT today for Shasta Lake Area /
Northern Shasta County.

&&

In the hours before

Special weather statement, Mar 15, 11:22 AM PDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Sacramento CA
1122 AM PDT Mon Mar 15 2021

CAZ019-067-151915-
Northern San Joaquin Valley-Motherlode-
1122 AM PDT Mon Mar 15 2021

...SMALL HAIL COULD AFFECT SOUTHWESTERN TUOLUMNE AND EAST CENTRAL
STANISLAUS COUNTIES THROUGH 1215 AM...

At 1118 AM PDT, a potential thunderstorm with small hail was located
near Waterfored and moving east at 15 mph.

Pea size hail is possible with this storm along with dangerous
lightning and brief heavy rain.

Other locations impacted include... Hickman, Keystone and La Grange.

LAT...LON 3764 12084 3787 12051 3772 12034 3767 12031
      3765 12033 3769 12039 3766 12039 3765 12037
      3763 12039 3751 12071
TIME...MOT...LOC 1818Z 264DEG 12KT 3762 12071

jhm
Local storm report, Mar 15, 11:44 AM PDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1144 AM PDT MON MAR 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     HAIL             S WATERFORD             37.65N 120.76W
03/15/2021  E0.25 INCH       STANISLAUS         CA   PUBLIC

            PEA SIZE HAIL NEAR WATERFORD, CA JUST SOUTH OF HWY 132
            NEAR HICKMAN, CA.

&&

JHM

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 11:22 AM PDTSpecial Weather StatementSTOStanislaus53 min

Nearby

Frost Advisories in California, 2021Every frost advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.